South Carolina, 2011

Damaging Winds in South Carolina, August 26, 2011

August 26, 2011 · NWS ILM · 2 events in 1 county or zone

A couple severe thunderstorms developed well west of the broad circulation associated with Hurricane Irene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A couple severe thunderstorms developed well west of the broad circulation associated with Hurricane Irene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 26, 2:40 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT FRI AUG 26 2011

.SYNOPSIS...
THE EYE OF IRENE...A VERY LARGE HURRICANE...WILL MOVE BY JUST TO OUR
EAST OVERNIGHT AND SATURDAY MORNING. REFER TO THE LATEST BULLETINS
ISSUED BY THE NATIONAL HURRICANE CENTER FOR SPECIFIC DETAILS
REGARDING TRACK AND INTENSITY OF HURRICANE IRENE. IRENE WILL HAVE
MAJOR IMPACTS ACROSS THE COASTAL WATERS AS WELL AS ACROSS PORTIONS
OF THE EASTERN CAROLINAS...PRIMARILY ALONG AND NEAR THE COAST.
IRENE IS EXPECTED TO MOVE NORTH OF THE AREA SATURDAY AFTERNOON.
HIGH PRESSURE WILL BUILD FROM THE NORTH FOR MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 2 PM...NO BIG CHANGES TO THE EXPECTED TRACK OF HURRICANE
IRENE. CURRENT TROPICAL CYCLONE WARNINGS WILL REMAIN UNCHANGED AS
WELL. THE EYE OF THE IRENE IS EXPECTED TO PASS ABOUT 80 MILES OR SO
EAST OF CAPE FEAR...MAKING ITS CLOSEST APPROACH TO THE MOUTH OF THE
CAPE FEAR LATE TONIGHT AND EARLY IN THE MORNING ON SATURDAY. THE
STORM IS EXPECTED TO MAKE LANDFALL ACROSS PORTIONS OF THE OUTER
BANKS OF NORTH CAROLINA MIDDAY/AFTERNOON SAT...LIKELY AS A
CATEGORY-TWO STORM.

ACROSS THE AREA COVERED BY A HURRICANE WARNING...GIVEN THE SIZE OF
IRENE...THIS TRACK WILL BE CLOSE ENOUGH TO BRING AT LEAST FREQUENT
GUSTS TO NEAR OR JUST OVER HURRICANE THRESHOLD TO COASTAL NEW
HANOVER AND PENDER COUNTIES AND PORTIONS OF BRUNSWICK COUNTY AROUND
AND NEAR BALD HEAD ISLAND AND SOUTHPORT. AGAIN GIVEN THE SIZE OF THE
STORM...THERE WILL BE SEVERAL HOURS WHERE WIND GUSTS ARE NEAR
HURRICANE FORCE. AS YOU PROGRESS INLAND ACROSS PENDER...NEW HANOVER
AND BRUNSWICK COUNTIES...WINDS WILL GUST TO AT LEAST STRONG TROPICAL
STORM FORCE.

ACROSS HORRY AND GEORGETOWN COUNTIES...TROPICAL STORM FORCE WINDS
ARE EXPECTED BY THIS EVE...WITH GUSTS FALLING SHORT OF HURRICANE
FORCE TONIGHT. THE HIGHEST WINDS WILL BE AT THE BEACHES. AS YOU MOVE
INLAND ACROSS THESE COUNTIES...WINDS WILL PROGRESSIVELY LOWER.

ACROSS BLADEN AND COLUMBUS COUNTIES...TROPICAL STORM FORCE WINDS
ARE EXPECTED THIS EVE WITH GUSTS FALLING SHORT OF HURRICANE FORCE
TONIGHT. THE HIGHEST WINDS WILL OCCUR FROM LAKE WACCAMAW TO WHITE
LAKE AND POINTS E. AS YOU MOVE FURTHER W ACROSS THESE
COUNTIES...WINDS WILL PROGRESSIVELY LOWER.

OUTSIDE OF TROPICAL CYCLONE WARNING AREAS...THERE MAY BE A FEW
TROPICAL STORM FORCE WIND GUSTS...BUT SUSTAINED WINDS ARE EXPECTED
TO FALL SHORT OF WARNING CRITERIA.

AVERAGE RAINFALL AMOUNTS WILL RANGE FROM 4 TO 8 INCHES ACROSS
BRUNSWICK... NEW HANOVER AND PENDER COUNTIES WHERE SEVERAL HOURS OF
HEAVY RAINFALL IS EXPECTED. UPWARDS OF 10 INCHES OF RAIN IS POSSIBLE
ESPECIALLY ALONG COASTAL NEW HANOVER...PENDER AND SE BRUNSWICK
COUNTIES. SERIOUS FLOODING IS A GOOD POSSIBILITY...ESPECIALLY IN
URBAN AREAS. FLOODING WILL ALSO BE ENHANCED AROUND THE TIME OF HIGH
TIDE...6 PM AT THE COAST AND 8 PM ALONG THE CAPE FEAR IN DOWNTOWN
WILMINGTON.

AVERAGE RAINFALL AMOUNTS WILL RANGE FROM 2 TO 4 INCHES ACROSS HORRY
AND GEORGETOWN COUNTIES WITH MORE THAN 5 INCHES POSSIBLE ALONG THE
IMMEDIATE COAST. THIS WILL BE ENOUGH TO CAUSE FLOODING...ESPECIALLY
IN TIDAL INFLUENCED AREAS...HIGH TIDE IS AROUND 6 PM.

AVERAGE RAINFALL AMOUNTS ACROSS BLADEN AND COLUMBUS COUNTIES WILL
RANGE FROM 2 TO 4 INCHES WITH UPWARDS OF 5 INCHES E OF A LAKE
WACCAMAW TO WHITE LAKE LINE. SOME FLOODING IS ALSO POSSIBLE ACROSS
THIS AREA.

RAINFALL AMOUNTS ELSEWHERE ACROSS THE FORECAST AREA ARE EXPECTED TO
BE 2 INCHES OR LESS AND FLOODING IN THESE AREAS IS EXPECTED TO BE
LOCALIZED AT BEST.

WINDS FROM THE NE OR NNE WILL BACK TO N OR NNE TONIGHT AND TO NW SAT
MORNING. THESE STRONG OFFSHORE WINDS MAY HELP TO ALLEVIATE SERIOUS
FLOODING DURING THE HIGH TIDE SAT MORNING...AROUND 630A AT THE COAST
AND IN DOWNTOWN WILMINGTON ALONG THE CAPE FEAR AROUND 830A. THE
WORST OF ANY TIDAL FLOODING SAT MORNING SHOULD BE UP ALONG THE CAPE
FEAR COAST...FROM FT FISHER TO SURF CITY WITH FLOOD PRONE AREAS SUCH
AS CAROLINA BEACH AND TOPSAIL BEACH PERHAPS MOST SUSCEPTIBLE.

THE HEAVY RAIN AND STRONG WIND FIELD WILL BE LIFTING N OF THE AREA
SAT MORNING...LASTLY ACROSS THE CAPE FEAR REGION AROUND MIDDAY.

COASTAL AREAS WILL LIKELY EXPERIENCE SIGNIFICANT BEACH EROSION...
ESPECIALLY DURING THE NEXT TWO HIGH TIDE CYCLES. AREAS SOUTH OF CAPE
FEAR SHOULD EXPERIENCE MORE BEACH EROSION AND COASTAL FLOODING WITH
THE HIGH TIDE THIS EVE. AREAS NORTH OF CAPE FEAR SHOULD EXPERIENCE
SIGNIFICANT BEACH EROSION AND COASTAL FLOODING AROUND/NEAR THE TIME
OF HIGH TIDE BOTH THIS EVE/TONIGHT AND SAT MORNING.

FREQUENT AND DEADLY STRONG RIP CURRENTS ARE EXPECTED THROUGH AT
LEAST SAT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...HURRICANE IRENE WILL BE EXITING OFF TO THE
NORTH NORTHEAST. GUSTY WESTERLY WINDS ON THE BACK END OF THE STORM
WILL BE DIMINISHING THROUGH LATE SATURDAY AFTERNOON INTO EARLY
EVENING AS IRENE MOVES FARTHER AWAY. LOOKING AT PCP WATER VALUES
AND TIME HEIGHT SECTIONS...MOISTURE WILL BE DECREASING THROUGH THE
COLUMN THROUGH SAT NIGHT WITH PLENTY OF SUBSIDENCE AND DRY AIR IN
PLACE BY SUNDAY. PCP WATER VALUES AS HIGH AS 2.5 INCHES SAT AFTN
WILL BE DOWN TO LESS THAN 1.5 INCHES AFTER MIDNIGHT SAT NIGHT INTO
EARLY SUN MORNING AND COULD FALL TO LESS THAN 1.25 INCHES SUN
AFTN. EXPECT CLEARING THROUGH THE NIGHT WITH PLENTY OF SUNSHINE ON
SUNDAY.

WEAK HIGH PRESSURE WILL BUILD DOWN INTO THE AREA THROUGH MON BUT
THE CENTER WILL REMAIN NORTH WHILE IT SHIFTS EAST PRODUCING MORE
OF AN EASTERLY ON SHORE FLOW THROUGH MON. THIS WILL HELP TO
INCREASE MOISTURE SLIGHTLY ACROSS MAINLY COASTAL SECTIONS. THE SEA
BREEZE WILL HELP TO CARRY SOME OF THIS HIGHER DEWPOINT AIR INLAND
ON MON AND HAVE INCLUDED SOME CLOUDS AND A VERY LOW END CHC OF PCP
ALONG SEA BREEZE BOUNDARY.

OVERALL EXPECT WARM AND DRY WEATHER IN SUBSIDENCE BEHIND STORM
ESPECIALLY THROUGH SUNDAY. ALTHOUGH A LONG WAVE TROUGH WILL REMAIN
OVER THE EAST COAST THROUGH MON. H5 HEIGHTS WILL DROP AS LOW AS
566 DM SAT MORNING AND WILL RISE BACK UP TO 585 DM BY MON AFTN.
THE COMPRESSIONAL WARMING BEHIND STORM MAY BE OFFSET A LITTLE BY
THE MID TO UPPER TROUGH. OVERALL PRODUCING TEMPS A FEW DEGREES ABOVE
NORMAL...AROUND 90 MOST PLACES ON SUNDAY. TEMPS ON MONDAY SHOULD
BE A LITTLE LOWER...CLOSER TO NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...SEASONABLE AND DRY WEATHER ANTICIPATED THROUGH
MOST OF THE LONG TERM. MODELS IN GOOD AGREEMENT PERSISTING LONG
WAVE TROUGH ACROSS THE EASTERN CONUS THROUGH MID WEEK. THEY
DIVERGE BEYOND THAT...BUT CONSENSUS FAVORS LARGE UPPER RIDGE
BUILDING ACROSS THE CAROLINAS. MOISTURE WILL RECOVER ENOUGH THAT
SLIGHT CHANCE/CLIMO POP IS CARRIED TUESDAY. OTHER THAN TUESDAY
HOWEVER...A DRY WEEK EXPECTED AS PWATS DECREASE WITH ADVANCING
SURFACE HIGH PRESSURE AND BUILDING RIDGE ALOFT CAPS CONVECTIVE
PROCESSES.

TEMPS WILL BE ABOVE CLIMO INITIALLY BEFORE COOLING TO AT OR SLIGHTLY
ABOVE THROUGH MUCH OF THE WEEK. A RELATIVELY DRY COLUMN WILL PERMIT
MINS AT NIGHT TO BE AT OR JUST BELOW CLIMO FOR LATE AUGUST.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
AS OF 18Z...HAVE TWEAK THE WINDS UP A BIT...MAINLY FOR HORIZONTAL
CONTINUITY. LIKEWISE HAVE TAKEN OUT MOST OF THE TEMPO GROUPS AS THE
PRECIP WILL BE A BIT MORE STEADY THAN PREVIOUSLY THOUGHT BASED ON
THE RADAR LOOP. NORTHEAST WINDS WILL SLOWLY INCREASE AS THE CENTER
OF IRENE GETS CLOSER. WINDS WILL BE STRONGEST IN THE RAIN BANDS.
CEILINGS WILL LOWER TO IFR A FEW HOURS AFTER TAF ISSUANCE ALONG THE
COAST.

TONIGHT...PREDOMINATELY IFR CONDITIONS AS THE RAIN ALONG THE COAST
WILL REMAIN MODERATE TO HEAVY...WITH WINDS STILL INCREASING. THE EYE
OF IRENE WILL BE ABOUT 80 MILES EAST OF THE COASTAL TERMINALS AROUND
11Z. WINDS WILL STILL BE STRONG...SHIFTING MORE TO THE NORTH
NORTHWEST AS THE EYE CONTINUES TOWARD THE MOREHEAD CITY AREA. LOOK
FOR IMPROVING CONDITIONS TOWARD THE END OF THE FORECAST PERIOD AS
IRENE PULLS AWAY.

EXTENDED OUTLOOK...WIDESPREAD HEAVY RAIN...IFR...AND TROPICAL STORM
FORCE WINDS EXPECTED THROUGH SATURDAY AFTERNOON. VFR WILL DEVELOP
SATURDAY NIGHT AND CONTINUE THROUGH THE REST OF THE EXTENDED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM FRIDAY...EXTREMELY DANGEROUS CONDITIONS FORECAST AS THE
EYE OF HURRICANE IRENE MOVES JUST EAST OF THE COASTAL WATERS. EXPECT
TROPICAL STORM FORCE WINDS TO OVERSPREAD THE WATERS THIS AFTERNOON
AND EVE. WINDS WILL INCREASE TO HURRICANE FORCE E OF CAPE FEAR NC
COAST...ESPECIALLY IN GUSTS...LATE TONIGHT AND THROUGH SAT MORNING.
SEAS ARE EXPECTED TO BUILD AS HIGH AS 20 TO 25 FEET ACROSS THE
NORTHERN WATERS TONIGHT AND SAT MORNING AND 15 TO 20 FEET ACROSS THE
SOUTHERN WATERS. THE WIND DIRECTION WILL BACK FROM NE OR NNE TO N
AND NNE TONIGHT AND TO NW AS HURRICANE IRENE MOVES N OF OUR LATITUDE
SAT MORNING. ON THE BACKSIDE OF IRENE...STRONG OFFSHORE COMPONENT TO
THE WINDS WILL ALLOW SEAS TO DIMINISH RATHER QUICKLY BY/DURING SAT
AFTERNOON. WINDS WILL ALSO BEGIN TO DIMINISH SAT AFTERNOON.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...WINDS AND SEAS WILL CONTINUE TO DIMINISH AS
IRENE MOVES OFF TO THE NORTH NORTHEAST THROUGH LATE SAT. WESTERLY
WINDS WILL DIMINISH THROUGH SUNDAY AND WILL SHIFT AROUND BECOMING
MORE ON SHORE BUT LIGHT THROUGH MONDAY. THE OFF SHORE FLOW LATE
SAT INTO SUNDAY WILL ALLOW SEAS TO RELAX DOWN TO LESS THAN 4 FT
BY SUN AFTN.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM FRIDAY...E/NE FLOW WILL PERSIST THROUGH THE LONG TERM
AS SURFACE HIGH BUILDS DOWN THE COAST. RATHER WEAK PRESSURE
GRADIENT WILL KEEP WINDS ONLY IN THE 10 KT RANGE FORCING ONLY 2 TO
3 FT WIND WAVES. THERE WILL BE A MINIMAL SE SWELL OF 1 FT AT 9
SEC.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...TROPICAL STORM WARNING FOR SCZ053>056.

     FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR SCZ053>056.

NC...TROPICAL STORM WARNING FOR NCZ096-099.

     FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NCZ096-099-
     105>110.

     HURRICANE WARNING FOR NCZ105>110.

MARINE...TROPICAL STORM WARNING FOR AMZ254-256.

     HURRICANE WARNING FOR AMZ250-252.

&&

NEAR TERM...RJD
SHORT TERM...RGZ
LONG TERM...JDW
AVIATION...MRR
Hazardous weather outlook, Aug 26, 7:15 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
815 AM EDT FRI AUG 26 2011

AMZ250-252-271215-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
815 AM EDT FRI AUG 26 2011

...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FRIDAY NIGHT AND SATURDAY.

NCZ105-107-109-271215-
INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-
815 AM EDT FRI AUG 26 2011

...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FRIDAY NIGHT AND SATURDAY.

NCZ096-099-271215-
BLADEN-COLUMBUS-
815 AM EDT FRI AUG 26 2011

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FRIDAY NIGHT AND SATURDAY.

NCZ087-SCZ017-023-024-032-033-039-271215-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
815 AM EDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HURRICANE IRENE WILL MOVE NORTH JUST OFFSHORE OF THE CAROLINA
COAST FRIDAY NIGHT AND SATURDAY. SOME WIND GUSTS TO NEAR TROPICAL
STORM FORCE...NEAR 40 MPH...WILL BE POSSIBLE. ALSO...OUTER RAIN
BANDS FROM HURRICANE IRENE MAY RESULT IN OCCASIONAL BRIEF...HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-271215-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
815 AM EDT FRI AUG 26 2011

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HURRICANE WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FRIDAY NIGHT AND SATURDAY.

SCZ054-056-271215-
COASTAL HORRY-COASTAL GEORGETOWN-
815 AM EDT FRI AUG 26 2011

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FRIDAY NIGHT AND SATURDAY..

AMZ254-256-271215-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
815 AM EDT FRI AUG 26 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FRIDAY NIGHT AND SATURDAY.

SCZ053-055-271215-
INLAND HORRY-INLAND GEORGETOWN-
815 AM EDT FRI AUG 26 2011

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FRIDAY NIGHT AND SATURDAY.

CRM

In the hours before

Special weather statement, Aug 26, 10:51 AM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1151 AM EDT FRI AUG 26 2011

NCZ105>110-SCZ053>056-261800-
INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-
INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...TOPSAIL BEACH...
WILMINGTON...CAROLINA BEACH...WRIGHTSVILLE BEACH...LELAND...
BOLIVIA...SHALLOTTE...OCEAN ISLE BEACH...HOLDEN BEACH...
OAK ISLAND...SOUTHPORT...CONWAY...MYRTLE BEACH...
NORTH MYRTLE BEACH...GARDEN CITY...ANDREWS...GEORGETOWN...
MURRELLS INLET
1151 AM EDT FRI AUG 26 2011

...INITIAL RAIN-BANDS FROM IRENE MOVING ONSHORE...

AT 11:50 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
INITIAL RAIN-BANDS MOVING ONSHORE FROM IRENE. BRIEF HEAVY RAIN AND
WIND GUSTS UP TO 35 MPH CAN BE EXPECTED WITH THIS ACTIVITY.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE THROUGH 2:00 PM. AS
THE SITUATION DETERIORATES DURING THE AFTERNOON HOURS...FLOOD
WARNINGS WILL BE COME LIKELY.

15
Local storm report, Aug 26, 12:47 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
147 PM EDT FRI AUG 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            GEORGETOWN              33.36N  79.30W
08/26/2011                   GEORGETOWN         SC   EMERGENCY MNGR

            ROAD CLOSURES DUE TO HIGH WATER AT PRINCE ST AT DOZIER
            ST AND HIGHWAY 17 AT HIGHMARKET ST. ALSO TRAFFIC DOWN TO
            ONE LANE AT FRASER ST AT PRINCE ST.

&&

EVENT NUMBER ILM1100528

CRM
Special weather statement, Aug 26, 1:26 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
226 PM EDT FRI AUG 26 2011

NCZ087-096-099-105>110-SCZ024-033-053-054-262000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-DILLON-MARION-INLAND HORRY-COASTAL HORRY-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON...
CAROLINA BEACH...WRIGHTSVILLE BEACH...LELAND...BOLIVIA...
SHALLOTTE...OCEAN ISLE BEACH...HOLDEN BEACH...OAK ISLAND...
SOUTHPORT...DILLON...MARION...CONWAY...MYRTLE BEACH...
NORTH MYRTLE BEACH...GARDEN CITY
226 PM EDT FRI AUG 26 2011

...RAIN-BANDS FROM IRENE MOVING ACROSS THE AREA...

HEAVY RAIN COMBINED WITH STRONG WINDS CONTINUE TO SLOWLY INCREASE
ACROSS THE AREA. AT 2:30 PM EDT...NATIONAL WEATHER SERVICE DOPPLER
CONTINUED TO INDICATE MODERATE TO HEAVY RAIN MOVING ACROSS THE
AREA. MOST OF THE HEAVIER ACTIVITY WAS LOCATED JUST OFFSHORE. THIS
AREA WILL MOVE ONSHORE DURING THE NEXT COUPLE OF HOURS. THIS WILL
LIKELY NECESSITATE FLOOD ADVISORIES OR FLOOD WARNINGS.
WINDS...GUSTING TO NEARLY 40 MPH CAN BE EXPECTED AS WELL.

15

The radar

The Wilmington radar (KLTX), 125 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Florence

When
August 26, 2:45 PM EST to 2:46 PM EST
Where
Florence County, 0.34 mi SSE of Florence to 0.9 mi NW of Coles Xrng
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.196, -79.768

Three trees were reportedly down on houses. Approximately 4000 people were without power.

Thunderstorm Wind, Florence

When
August 26, 2:57 PM EST to 2:58 PM EST
Where
Florence County, 1.52 mi SSW of Howe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.109, -79.757

A tree was reportedly down on Bannockburn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341881, 341883.